This paper is only available as a PDF. To read, Please Download here.
Acute renal failure secondary to nonsteroidal anti-inflammatory agents is an uncommon occurrence, but may have serious or even lethal consequences. We present one such reaction resulting in cardiac arrest in a 59-year-old diabetic treated with indomethacin. Since presenting symptoms may be vague and unimpressive, one must consider this potential complication to make an early diagnosis and intervene appropriately. In addition when prescribing anti-inflammatory drugs such as indomethacin, one should be cautious in patients who are predisposed to the development of acute renal failure. Risk factors that should be considered are preexistent bepatorenal dysfunction, extracellular fluid volume contraction, and concomitant use of nephrotoxic drugs.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Journal of Emergency Medicine
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Reversible acute renal insufficiency and hyperkalemia following indomethacin therapy.JAMA. 1981; 246: 154-155
- Incidence of hyperkalemia induced by indomethacin in a hospital population.Br Med J. 1985; 291: 107-108
- Arachidonic acid metabolism, prostaglandins and the kidney.Am J Med. 1982; 72: 354-374
- Indomethacin-induced prostaglandin inhibition with hyperkalemia.Ann Int Med. 1979; 90: 783-785
- Indomethacin-induced hyperkalemia.Med J Aust. 1979; 1: 550
- Indomethacin-induced inhibition of prostaglandin with hyperkalemia.Ann Int Med. 1979; 91: 499-500
- Manual of critical care. 1987; : 216-217
- Nephrotoxicity from non-steroidal anti-inflammatory drugs.South Med J. 1985; 78: 318-320
- Indomethacin-induced hyperkalemia in three patients with gouty arthritis.JAMA. 1980; 244: 1127-1128
Accepted: June 2, 1989
Received in revised form: May 20, 1989
Received: June 21, 1988
© 1990 Published by Elsevier Inc.